Advertisement

Cauda equina syndrome following combined spinal and epidural anesthesia: a case report

  • Jitsu Kato
  • Jumpei Konishi
  • Humihiko Yoshida
  • Tomonori Furuya
  • Akihiro Kashiwai
  • Shoko Yokotsuka
  • Dai Gokan
  • Setsuro Ogawa
Case Reports/Case Series

Abstract

Purpose

To describe a case of complete neurological recovery from cauda equina syndrome lasting ten months following spinal anesthesia with 0.5% hyperbaric bupivacaine and epidural anesthesia with ropivacaine, and to discuss the possible mechanisms involved.

Clinical findings

A 79-yr-old man with Paget’s disease was scheduled for surgery to remove a skin tumour below his scrotum. He had no history of radicular pain or back pain and no pre-existing neurologic disorder. Surgery was performed with the patient in the supine position. He received 0.5% hyperbaric bupivacaine intrathecally for the procedure and ropivacaine through an epidural catheter for postoperative pain management. After catheter removal, the patient developed urinary retention, fecal incontinence, and perianal hypoesthesia. A lumbosacral magnetic resonance imaging (MRI) revealed no tumour, infarction, degeneration, spinal stenosis, or compression on the cauda equina nerve roots. A diagnosis of cauda equina syndrome was made, and the etiology was thought to be toxicity of bupivacaine either alone or in combination with ropivacaine. After three months, the patient reported some return of sensation at the perianal area, with complete resolution at four months. At the ten-month follow-up visit, the patient had recovered from his urinary retention and fecal incontinence.

Conclusion

This case suggests that spinal anesthesia, even with an ordinary dose of hyperbaric 0.5% bupivacaine, might induce cauda equina syndrome in older patients.

Keywords

Bupivacaine Fecal Incontinence Spinal Anesthesia Ropivacaine Epidural Anesthesia 

Présentation de cas: Syndrome de la queue de cheval après une anesthésie rachidienne-péridurale combinée

Résumé

Objectif

Décrire un cas de récupération neurologique complète après un syndrome de la queue de cheval d’une durée de dix mois à la suite d’une rachianesthésie réalisée avec de la bupivacaïne hyperbare à 0,5 % et d’une anesthésie péridurale avec de la ropivacaïne, et discuter des mécanismes possiblement à l’œuvre.

Constatations cliniques

Un homme de 79 ans atteint de la maladie de Paget devait subir une chirurgie d’excision d’une tumeur de la peau, au dessous de son scrotum. Il ne présentait pas d’antécédents de douleur radiculaire ou dorsale et aucun trouble neurologique préexistant. La chirurgie a été réalisée lorsque le patient était en position allongée. Le patient a reçu de la bupivacaïne hyperbare à 0,5 % par voie intrathécale pour l’intervention, puis de la ropivacaïne via un cathéter péridural pour la prise en charge de la douleur postopératoire. Une fois le cathéter retiré, le patient a manifesté de la rétention urinaire, une incontinence fécale et une hypoesthésie péri-anale. Un examen lombo-sacré par résonance magnétique (IRM) n’a pas révélé de tumeur, d’infarctus, de dégénérescence, de sténose rachidienne ou de compression des racines nerveuses de la queue de cheval. Un diagnostic de syndrome de la queue de cheval a été posé, l’étiologie présumée étant une toxicité de la bupivacaïne seule ou combinée à la ropivacaïne. Après trois mois, le patient a fait état d’un retour des sensations dans la zone péri-anale, puis d’une résolution complète à quatre mois. Lors de la visite de suivi à dix mois, le patient était rétabli et ne souffrait plus de rétention urinaire ni d’incontinence fécale.

Conclusion

Ce cas suggère que la rachianesthésie, même avec une dose ordinaire de bupivacaïne hyperbare à 0,5 %, pourrait provoquer un syndrome de la queue de cheval chez les patients âgés.

Notes

Funding

No funding was obtained for this work.

Conflicts of interest

None declared.

References

  1. 1.
    Moen V, Dahlgren N, Irestedt L. Severe neurological complications after central neuraxial blockades in Sweden 1990-1999. Anesthesiology 2004; 101: 950-9.CrossRefGoogle Scholar
  2. 2.
    Kubina P, Gupta A, Oscarsson A, Axelsson K, Bengtsson M. Two cases of cauda equina syndrome following spinal-epidural anesthesia. Reg Anesth 1997; 22: 447-50.CrossRefGoogle Scholar
  3. 3.
    Peach MJ. Unexplained neurologic deficit after uneventful combined spinal and epidural anesthesia for cesarean delivery. Reg Anesth 1997; 22: 479-82.CrossRefGoogle Scholar
  4. 4.
    Tetzzlaff JE, Dilger J, Yap E, Smith MP, Schoenwald PK. Cauda equina syndrome after spinal anaesthesia in a patient with severe vascular disease. Can J Anaesth 1998; 45: 667-9.CrossRefGoogle Scholar
  5. 5.
    Pereon Y, Nguyen The Tich S, Mussini JM, Charles F, Malinovsky JM. Neurophysiological investigation of neurological complication after regional anaesthesia. Anaesthesia 2002; 57: 416-7.CrossRefGoogle Scholar
  6. 6.
    Lavy C, James A, Wilson-MacDonald J, Fairbank J. Cauda equina syndrome. BMJ 2009; 338. DOI: 10.1136/bmj.b936.CrossRefPubMedGoogle Scholar
  7. 7.
    Moussa T, Abdoulaye D, Youssouf C, Oumar GC, Karim TS, Traore TJ. Cauda equina syndrome and profound hearing loss after spinal anesthesia with isobaric bupivacaine. Anesth Analg 2006; 102: 1863-4.CrossRefGoogle Scholar
  8. 8.
    Cheney FW, Domino KB, Caplan RA, Posner KL. Nerve injury associated with anesthesia: a closed claims analysis. Anesthesiology 1999; 90: 1062-9.CrossRefGoogle Scholar
  9. 9.
    Arndt JA, Downey T. Exceptionally prolonged anesthesia after a small dose of intrathecal bupivacaine. Anesthesiology 2002; 97: 1042.CrossRefGoogle Scholar
  10. 10.
    Zeidan A, Samii K. A case of unusually prolonged hyperbaric spinal anesthesia. Acata Anaesthesiol Scand 2005; 49: 885.CrossRefGoogle Scholar
  11. 11.
    Rohm K, Boldt J. Persisting neurological symptoms after uncomplicated intrathecal bupivacaine. Anesth Analg 2006; 103: 1047.CrossRefGoogle Scholar
  12. 12.
    Chabbouh T, Lentschener C, Zuber M, Jude N, Delaitre B, Ozier Y. Persistent cauda equina syndrome with no identifiable facilitating condition after uneventful single spinal administration of 0.5% hyperbaric bupivacaine. Anesth Analg 2005; 101: 1847-8.CrossRefGoogle Scholar
  13. 13.
    Al-Nasser B, Negre M, Hubert C. Transient neurological manifestations after epidural analgesia with ropivacaine. Anaesthesia 2002; 57: 306-7.CrossRefGoogle Scholar
  14. 14.
    Noda K, Itoh S, Murai R, et al. An electrophysiological study of ropivacaine on excised cervical vagus nerves of rabbit (Japanese). Masui 2001; 50: 1308-15.PubMedGoogle Scholar
  15. 15.
    Yamashita A, Matsumoto M, Matsumoto S, Itoh M, Kawai K, Sakabe T. A comparison of the neurotoxic effects on the spinal cord of tetracaine, lidocaine, bupivacaine, and ropivacaine administered intrathecally in rabbits. Anesth Analg 2003; 97: 512-9.CrossRefGoogle Scholar
  16. 16.
    Kirihara Y, Saito Y, Sakura S, Hashimoto K, Kishimoto T, Yasui Y. Comparative neurotoxicity of intrathecal and epidural lidocaine in rats. Anesthesiology 2003; 99: 961-8.CrossRefGoogle Scholar
  17. 17.
    Rosen M, Baysinger CL, Schneider SM, et al. Evaluation of neurotoxicity after subarachnoid injection of large volumes of local anesthetic solutions. Anesth Analg 1983; 62: 802-8.PubMedGoogle Scholar
  18. 18.
    Li DF, Bahar M, Cole G, Rosen M. Neurological toxicity of the subarachnoid infusion of bupivacaine, lidocaine or 2-chloroprocaine in the rat. Br J Anaesth 1985; 57: 424-9.CrossRefGoogle Scholar

Copyright information

© Canadian Anesthesiologists' Society 2011

Authors and Affiliations

  • Jitsu Kato
    • 1
  • Jumpei Konishi
    • 1
  • Humihiko Yoshida
    • 1
  • Tomonori Furuya
    • 1
  • Akihiro Kashiwai
    • 1
  • Shoko Yokotsuka
    • 1
  • Dai Gokan
    • 1
  • Setsuro Ogawa
    • 1
  1. 1.Department of AnesthesiologyNihon University School of MedicineTokyoJapan

Personalised recommendations